Drug-induced vasculitis

    Clinical Features:

    • A variety of drugs can cause a vasculitic reaction, one of the many possible forms of drug reactions.
    • Even among drug-induced vasculitides, there are several described patterns, with particular drugs associated with each.  These include: leukocytoclastic vasculitis, Henoch-Schönlein purpura, pustular vasculitis, pigmenary purpura and polyarteritis nodosa-like reactions.
    • The prototypical drug associated vasculitis is a leukocytoclastic vasculitis.  The most commonly implicated drugs here are phenylbutazone, indomethacin, allopurinol, penicillins, erythromycin, sulfonamides, thiazide diuretics and hydantoins.
    • Leukocytoclastic vasculitis classically presents with palpable purpua on the lower extremities.

    Histologic Features:

    (This discussion pertains to drug-induced leukocytoclastic vasculitis.)

    • Vasculitis confined to the superficial vascular plexus, consisting of fibrinoid degeneration and a predominantly neutrophilic inflammation of the vessel walls, with karyorrhexis ("nuclear dust") of the neutrophil nuclei ("leukocytoclasia")
    • Tissue eosinophilia
    • Red blood cell extravasation is frequently present.
    • The epidermis may be normal or may show necrosis, vesiculation or pustulation.

    Cases associated with this book:

  • Hypersensitivity vasculitis
    Author: Stephen Lyle, M.D., Ph.D.

    Conference: DermatopathologyConsultations.com Teaching Collection